Alert archive / New Mexico / Flash Flood Warnings in 2004

Flash Flood Warning 8, NWS Albuquerque, NM

July 11, 2004Torrance County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 11, 2004, 6:37 PM MDT for Torrance County, New Mexico. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2004, 6:37 PM MDT (00:37 UTC)
Expired
Jul 11, 2004, 8:30 PM MDT
In force
113 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Torrance County, NM

The radar

The Albuquerque radar (KABX), 122 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2004-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 451 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2004-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
451 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
2870 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 120037
FFWABQ
NMC057-120230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
637 PM MDT SUN JUL 11 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN TORRANCE COUNTY IN CENTRAL NEW MEXICO

* UNTIL 830 PM MDT

* AT 626 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAIN 9 MILES NORTHWEST OF ENCINO...OR ABOUT 22 MILES   
NORTHWEST OF VAUGHN...MOVING SOUTH AT 15 MPH.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE...NEAR ENCINO AT  
  700 PM MDT

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

IN ADDITION TO TORRENTIAL RAINS...STRONG WINDS AND HAIL CAN ALSO BE
EXPECTED.

LAT...LON 3505 10534 3504 10582 3464 10580 3456 10533
$$

CHJ
1 follow-up statement
000 
WGUS75 KABQ 120230
FFSABQ
NMC057-120245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
830 PM MDT SUN JUL 11 2004

...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTHEASTERN TORRANCE  
COUNTY IN NEW MEXICO...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL WAS 
LETTING UP ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS 
DIMINISHING. SOME MINOR FLOODING WILL CONTINUE...BUT THE THREAT FOR 
FLASH FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN 
ALLOWED TO EXPIRE.

$$

CHJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 3:00 PM MDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 11, 3:00 PM MDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT SUN JUL 11 2004

.DISCUSSION...
UPPER LEVEL HIGH POSITIONED OVER THE REGION WILL CONTINUE TO
STRENGTHEN SLIGHTLY AND SHIFT TOWARDS SRN CO BY MON. WATER VAPOR
LOOP INDICATING MID/UPPER LEVEL MOISTURE LINGERING OVER MUCH OF THE
CWA...WITH THE EXCEPTION OF THE FAR NW WHERE A TONGUE OF DRIER AIR
STRETCHED FROM SRN CA TO THE UPPER MIDWEST. CONVECTION HAS DEVELOPED
OVER THE WESTERN TWO-THIRDS OF THE STATE. STORMS ARE MOVING VERY
SLOWLY UNDER WEAK STEERING FLOW...SO LOCALIZED FLOODING IN ARROYOS
AND LOW-LYING ROADS WITHIN/NEAR HIGHER TERRAIN MAY BE A CONCERN.
WILL HIGHLIGHT WITH FLS/FLW PRODUCTS WHEN NECESSARY. 500MB FLOW
TURNS NE/E BY EARLY EVE OVER MUCH OF THE STATE...THUS EXPECT STORMS
TO HAVE SOME WLY COMPONENT. ADDITIONALLY...MOST ACTIVITY WILL BE
NEARLY VERTICAL IN NATURE...REDUCING THE RISK FOR SIGNIFICANT SEVERE
WX. PRECIP STATEWIDE SHOULD DIMINISH DRAMATICALLY BY MIDNIGHT...
HOWEVER WILL HOLD A LOW POP THROUGH MORNING W OF THE HIGH PLAINS.

TROPICAL WAVE/INVERTED TROUGH TRACKING INTO S CENTRAL TX WITH A THIN
BAND OF SUBSIDENCE NOTED IN ADVANCE. PLENTY OF MOISTURE IN THE WAKE
OF DISTURBANCE PROGGED TO MOVE WESTWARD...BUT BRUNT OF PLUME SHOULD
REMAIN S OF FA. WITH E/W RIDGE AXIS LOCATED OVER S CO...DEEP
EASTERLY FLOW IS EXPECTED OVER A GOOD PORTION OF FA EARLY THIS WEEK.
IN RESPONSE...MOISTURE AXIS WILL BE DISPLACED TO AZ/WRN NM. DRIER
MID/UPPER ATMOSPHERE EXPECTED TO ADVECT INTO THE ERN ZONES...WHICH
COULD ULTIMATELY CUT OFF PCPN CHANCES. NEIGHBORING OFFICE TO THE E
HAVE AGREED AND THEREFORE HAVE PULLED POPS FOR THE HIGH PLAINS MON
THRU WED.

NO SIGNIFICANT CHANGES MADE TO REMAINDER OF THE INHERITED FORECAST.
CENTER OF UPPER HIGH SLIDES INTO UT LATE IN THE WORK WEEK. SFC FRONT
WILL TRACK S ALONG CO FRONT RANGE AND STALL OUT OVER NE NM. THIS
BOUNDARY COUPLED WITH NW FLOW ALOFT SHOULD PROVIDE A THREAT FOR PCPN
STARTING THU FOR NE PLAINS.

TWEAKED TEMPS THROUGH DAY SEVEN A MAXIMUM OF PLUS/MINUS TWO DEGREES.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 059/094 059/093 059 46112
GALLUP.................... 053/090 053/090 054 46112
GRANTS.................... 055/089 055/089 056 46222
GLENWOOD.................. 064/092 066/091 067 46223
CHAMA..................... 048/084 048/084 049 46233
LOS ALAMOS................ 054/086 055/086 055 46222
RED RIVER................. 044/079 044/079 045 46322
TAOS...................... 051/087 051/087 051 46222
SANTA FE.................. 056/087 056/089 056 46213
SANTA FE AIRPORT.......... 058/089 058/089 058 46212
ESPANOLA.................. 059/090 058/090 059 46212
ALBUQUERQUE HEIGHTS....... 066/091 067/091 068 46212
ALBUQUERQUE VALLEY........ 064/094 067/094 067 46212
ALBUQUERQUE FOOTHILLS..... 064/089 064/088 064 46213
ALBUQUERQUE WEST MESA..... 065/092 065/093 065 46212
SOCORRO................... 064/095 064/093 064 46212
SANDIA PARK/CEDAR CREST... 058/087 058/085 057 46312
MORIARTY/ESTANCIA......... 055/090 058/090 057 46212
CARRIZOZO................. 065/091 063/092 062 46322
RUIDOSO................... 058/081 058/082 059 46322
RATON..................... 054/091 054/091 054 46211
LAS VEGAS................. 054/087 054/088 055 46211
ROY....................... 058/090 059/090 059 46111
CLAYTON................... 062/092 062/093 063 46100
SANTA ROSA................ 062/093 063/094 062 46211
TUCUMCARI................. 065/096 065/096 065 46100
FORT SUMNER............... 065/095 065/095 064 46200
CLOVIS.................... 064/094 064/094 065 46100
PORTALES.................. 065/095 065/095 065 46100
ROSWELL................... 066/096 067/096 068 46200
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

46/DPORTER
Hazardous weather outlook, Jul 11, 6:00 AM MDT, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN JUL 11 2004

NMZ001>021-026-121200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT SUN JUL 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY AND TONIGHT.
HOWEVER...SLOW MOVING THUNDERSTORMS WILL HAVE THE POTENTIAL TO
PRODUCE LOCALIZED HEAVY RAIN. RAINFALL AMOUNTS OF ONE TO TWO INCHES
ARE POSSIBLE FROM THE CENTRAL HIGH PLAINS ACROSS THE EASTERN SLOPES
OF THE CENTRAL MOUNTAINS CONTINUING WEST TO THE ARIZONA BORDER.
LOCAL FLOODING OF ROADWAYS AS WELL AS RAPID RISES IN STREAMS AND
NORMALLY DRY ARROYOS ARE POSSIBLE.  ALSO...GUSTY MICROBURST WINDS OF
30 TO 40 MPH COULD OCCUR NEAR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

SHOWERS AND THUNDERSTORMS WILL BECOME CONCENTRATED ACROSS THE WESTERN
HALF OF NEW MEXICO THROUGH MUCH OF NEXT WEEK. ALTHOUGH NO SPECIFIC
AREA IS AT RISK...ISOLATED THUNDERSTORMS COULD PRODUCE HEAVY RAINFALL
THAT COULD RESULT IN LOCALIZED MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

49

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 5:37 PM MDTFlash Flood WarningABQBernalillo113 min
Jul 12, 5:46 PM MDTSevere Thunderstorm WarningABQBernalillo59 min

Nearby

Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.